How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24373
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog ate an entire bottle of Rilexine 300 mg. The Rilexine

Customer Question

My dog ate an entire bottle of Rilexine 300 mg. The Rilexine was for my other dog. Both are the same age and roughly the same weight. She has since vomited and had a bowl movement. She is drinking water, but doesn't seem keen on eating food at the moment.
JA: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name and age?
Customer: Her name is ***** ***** she is a one year old Aussie Shepherd/Entlebucher mix
JA: Is there anything else the Veterinarian should be aware of about Indiana?
Customer: She is currently on Prozac once a day
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 month ago.

You're speaking to Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply. Please be patient. This may take a few minutes.

Expert:  Dr. Michael Salkin replied 1 month ago.

How many Rilexine 300mg (cephalexin) were in that bottle, please? Adverse effects with the cephalosporins such as cephalexin usually involve gastrointestinal distress as you've noted, are not serious and have a relatively low frequency of occurence but high doses has been associated with serious changes in the white blood cells (neutropenia, agranulocytosis), neurotoxicity, thrombocytopenia (decreased blood platelets), hepatitis, and kidney damage in the form of interstitial nephritis and tubular necrosis.

Customer: replied 1 month ago.
Less than40 however she is having BMs and has already vomited
Expert:  Dr. Michael Salkin replied 1 month ago.

Less than 40,000 mg is still an egregious overdose. Did you see a substantial number of pills/capsules in her vomitus?

Customer: replied 1 month ago.
It was 300mg with a total of less than 40 pills
Expert:  Dr. Michael Salkin replied 1 month ago.

40 pills x 300 mg = 12,000 mg. Mea culpa. It still represents quite an overdose when recommended dosing is 10 mg/lb. Did you see a substantial number of pills in Indiana's vomitus?

Customer: replied 1 month ago.
No. I left the house around 8:30 and returned at 12:30. She vomited shortly after I returned home and few moments ago. It appears as though the pills have begun to dissolve.
Expert:  Dr. Michael Salkin replied 1 month ago.

Thank you for the additional information. Inducing yet more vomiting isn't appropriate. Hopefully this well-tolerated antibiotic won't harm Indiana and her vomiting will be protective. Fast her for 12 hours but leave water down unless drinking induces more vomiting at which time you can replace her water with ice cubes for her to lick. I would be comfortable having a minimal biochemical profile performed on Monday to see if the cephalexin had causes those changes in her white blood cells and blood platelets or her kidney or liver had been affected.

Please continue our conversation if you wish.

Customer: replied 1 month ago.
Thank you! I do plan to return to my vet Monday and will be discussing this with them as well. Thank you for your assistance!
Expert:  Dr. Michael Salkin replied 1 month ago.

You're quite welcome. I can't set a follow-up in this venue so please return to our conversation - even after rating - with an update at your convenience. You can bookmark this page for ease of return.

Related Dog Veterinary Questions